Brown staining on the lower legs.
Brown staining on the lower legs is usually one of two things – sun damage – in which case the spots look more like freckles or, brown pigment (hemosiderin) from disruption or malfunction of the veins underneath the skin. It’s actually important to see your doctor to see whether you have vein disease that should be treated. Sometimes a surgery can disrupt the venous flow enough to cause this. Also, some people who take blood thinners, including aspirin, will develop this (hemosiderin) over time from the slow leakage of red blood cells from their capillaries (tiny blood vessels in the skin).
Hemosiderin is the form of iron that is left in the skin when red blood cells end up in skin, instead of staying inside the blood vessel. Sometimes it’s just temporary lasting 3-12 months or so, but sometimes it becomes a permanent “tattoo.”
It’s totally fine to cover it with self tanner and it may help to use medical grade knee high support men’s knee high socks to prevent more from occurring. Again, your doctor can help you define the cause and treatment.
Hope this helps, Dr. I